Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 102, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 12, 2020, 5:17 PM EDT for Cambria County, Clearfield County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2020, 5:17 PM EDT (21:17 UTC)
- Expired
- Jul 12, 2020, 5:45 PM EDT
- In force
- 28 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cambria County, PA, Clearfield County, PA
The radar
The State College radar (KCCX), 53 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:54 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 12, 2:54 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service State College PA 254 PM EDT Sun Jul 12 2020 .SYNOPSIS... A slow-moving upper level trough will swing over Pennsylvania today into early next week. By the second half of next week, a subtropical ridge over the southern plains is likely to expand to the eastern seaboard. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Meager CAPES being acted upon by a tandem of shortwave troughs traversing western and central PA are yielding a rash of showers scattered about central PA this afternoon. Briefly moderate rainfall and isolated heavy downpours are being seen, with a sporadic lightning strike in a few spots. All in all the rainfall remains in the beneficial category as much of the Commonwealth has been on the dry side for the last several weeks. MRGL risk still extends into southwest PA this afternoon, and will monitor cells for vertical extent, but mid level wind fields and resulting shear appear fairly weak across nearly all of the forecast area and threat is rather low. The threat of showers persists overnight, mainly over the southeast half of the forecast area, as the shortwave tracks across the state. Areas of fog will develop in the western and northern valleys especially. Mins will range from the mid 50s north to the middle to upper 60s southeast. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... Slow moving 5h trough axis will extend from the Pocono Plateau to the SC Mountains at 12z Monday morning, and so showers will remain possible over the eastern /southeastern counties into Monday morning, followed by brightening skies and a diminishing chance of showers by Monday afternoon. Subsidenced overspreads the region behind departing shortwave as high pressure building in from the GLAKS will supply fair and seasonable conditions for the remainder of Monday. However, can't completely rule out a stray afternoon shower across the northeast counties on Tuesday in association with pool of cold aloft centered over New England. Highs Monday will range from the mid 70s north to the mid 80s southeast. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... A transition back to increasing heat and humidity for the second half of next week, as a Bermuda high builds in conjunction with a flat/broad upper ridge across the central U.S. 8H temps anomalies continue to look higher than normal, so expect temps to return to about 5-10F above normal with potential for elevated heat threat as humidity gradually increases. Precip chances will remain low through mid week, with scattered tstms becoming more common heading into next weekend. Friday looking like the day with the most convective activity as a weak wave slides across the region. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Scattered showers and isold thunder will prevail into this evening as a slow moving upper trough crosses PA. Showers linger past 12z Monday over eastern half of PA as trough exits. Local MVFR restrictions in fog expected from KJST, KAOO to KBFD. Outlook... Mon-Tue...Generally VFR, although a PM shower or storm is possible. Wed-Thu...VFR with HZ. Very high temperatures will result in abnormally high density altitude values for all locations. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir NEAR TERM...DeVoir SHORT TERM...DeVoir LONG TERM...Dangelo/RXR AVIATION...DeVoir/Tyburski
Hazardous weather outlook, Jul 12, 5:34 AM EDT, 11 hours 43 minutes before
Hazardous Weather Outlook National Weather Service State College PA 534 AM EDT Sun Jul 12 2020 PAZ004>006-010>012-017>019-024>028-034>037-041-042-045-046-049>053- 056>059-063>066-130945- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 534 AM EDT Sun Jul 12 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ033-130945- Somerset- 534 AM EDT Sun Jul 12 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will develop over the area this afternoon and early evening. There is a chance that some of the stronger storms could produce damaging wind gusts in a few, isolated spots. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 12, 4:29 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service State College PA
429 PM EDT Sun Jul 12 2020
PAZ005-006-011-122115-
McKean PA-Potter PA-Cameron PA-
429 PM EDT Sun Jul 12 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MCKEAN AND POTTER
COUNTIES AND NORTHERN CAMERON COUNTY...
At 428 PM EDT, Doppler radar indicated a strong thunderstorm over
Betula and Clermont, moving east at 15 mph.
Very heavy rain is expected.
Wind gusts of up to 55 mph and penny size hail are possible.
Locations impacted include...
Roulette, Betula, Keating Summit, Sizerville and Austin.
The heavy rain may lead to localized minor flooding.
LAT...LON 4184 7820 4159 7808 4158 7842 4160 7843
4160 7848 4167 7851
TIME...MOT...LOC 2028Z 251DEG 14KT 4165 7842
DangeloSpecial weather statement, Jul 12, 5:00 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service State College PA
500 PM EDT Sun Jul 12 2020
PAZ006-122145-
Potter PA-
500 PM EDT Sun Jul 12 2020
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL POTTER COUNTY...
At 457 PM EDT, Doppler radar indicated a pair of strong
thunderstorms near Coudersport, moving east at 30 mph.
Wind gusts of up to 55 mph and penny size hail are possible. Very
heavy rainfall will also occur. As these storms follow the same
path, they may create local flooding problems.
Locations impacted include...
Coudersport, Roulette, Galeton, Keating Summit, Denton Hill State
Park, Cherry Springs State Park, Lyman Run State Park, Ulysses,
Austin, Sweden Valley and Ski Denton Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4166 7760 4160 7782 4162 7820 4162 7821
4178 7817 4194 7761
TIME...MOT...LOC 2057Z 249DEG 26KT 4170 7801
DangeloSpecial weather statement, Jul 12, 5:10 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service State College PA
510 PM EDT Sun Jul 12 2020
PAZ042-046-051>053-122145-
Columbia PA-Southern Lycoming PA-Sullivan PA-Northumberland PA-
Montour PA-
510 PM EDT Sun Jul 12 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
LYCOMING...MONTOUR...COLUMBIA...AND SULLIVAN COUNTIES UNTIL 545 PM
EDT...
At 509 PM EDT, Doppler radar indicated a strong thunderstorm over
Montgomery, moving east at 35 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Berwick, Montoursville, Muncy, Watsontown, Hughesville, Montgomery,
Jerseytown, Rohrsburg, Iola, Jamison City, Eyers Grove, Waller,
Lairdsville, Central, Biggertown, Ricketts Glen State Park, Exchange,
Fairmount Spgs, Delaware Run and Millville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4107 7686 4110 7689 4114 7690 4114 7692
4126 7693 4131 7662 4131 7660 4132 7657
4137 7629 4131 7631 4120 7632 4114 7628
4114 7624 4107 7623
TIME...MOT...LOC 2109Z 264DEG 42KT 4117 7683
GartnerThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:29 PM EDT | Special Weather Statement | CTP | McKean | 46 min |
| Jul 12, 5:00 PM EDT | Special Weather Statement | CTP | Potter | 45 min |
| Jul 12, 5:10 PM EDT | Special Weather Statement | CTP | Montour | 35 min |
| Jul 12, 5:42 PM EDT | Special Weather Statement | CTP | Lancaster | 33 min |
| Jul 12, 5:53 PM EDT | Special Weather Statement | CTP | Tioga | 22 min |
| Jul 12, 6:05 PM EDT | Areal Flood Advisory | CTP | Tioga | 115 min |
| Jul 12, 6:33 PM EDT | Flash Flood Warning | CTP | Tioga | 2 hr |
| Jul 12, 6:38 PM EDT | Special Weather Statement | CTP | Clearfield | 22 min |
| Jul 12, 6:48 PM EDT | Special Weather Statement | CTP | Lancaster | 42 min |
| Jul 12, 6:57 PM EDT | Special Weather Statement | CTP | Schuylkill | 33 min |
| Jul 12, 7:06 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland, Schuylkill | 50 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.